Texas, 2013Drought in Texas, May 14 to 27, 2013
May 14 to 27, 2013 · NWS FWD · 5 events in 5 counties and zones
Drought conditions continued to plaque much of North Texas during the month of May. The hardest hit areas were the western-most counties where the least amounts or rain occurred.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $7,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to plaque much of North Texas during the month of May. The hardest hit areas were the western-most counties where the least amounts or rain occurred. A few of the northeastern counties recovered in April, only to slide back into a moderate drought due to below average May precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, May 13, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 PM CDT MON MAY 13 2013
.AVIATION...
CONCERNS...MVFR CIGS AT KDFW IN THE EXTENDED FORECAST.
ALL TAF SITES WILL REMAIN VFR WITH SOUTHERLY WINDS 7-16KT
THROUGH 15/06Z.
EXTENDED....WE ARE EXPECTING MVFR CIGS /BKN-OVC AROUND 2000 FEET/
TO SPREAD NORTHWARD OVER ALL TAF SITES AFTER 15/08Z AND PREVAIL
THROUGH MID MORNING WEDNESDAY. 75
&&
.PREV DISCUSSION... /ISSUED 358 PM CDT MON MAY 13 2013/
SOUTHERLY WINDS ARE RETURNING GULF MOISTURE TO THE REGION. DESPITE
TEMPERATURES WELL INTO THE 80S...DEW POINTS ALONG THE I-35
CORRIDOR HAVE MANAGED TO CLIMB TO NEAR 50 DEGREES. IN WESTERN
ZONES...WHERE MIXING DEPTHS HAVE APPROACHED 10KFT...SURFACE
MOISTURE REMAINS SCANT. IN THE FAR WEST...WHERE THE DROUGHT
REMAINS THE MOST INTENSE...A BIT OF A WESTERLY COMPONENT TO THE
SURFACE WINDS HAS ALLOWED TEMPERATURES TO REACH THE 90S AT
BRECKENRIDGE AND GRAHAM.
MOISTURE WILL CONTINUE TO INCREASE OVERNIGHT AND INTO TUESDAY AS
THE CUT-OFF LOW TO OUR WEST BEGINS TO EJECT. CURRENT WATER VAPOR
SHOWS THAT THE BLOCKING RIDGE ACROSS THE WESTERN STATES IS LOSING
AMPLITUDE...WHICH WILL ALLOW THE CUT-OFF TO RE-JOIN THE POLAR
FLOW. ALTHOUGH THERE IS TYPICALLY CONSIDERABLE DISPARITY AMONG
GUIDANCE WITH THE EVOLUTION OF AN EJECTING CUT-OFF...OPERATIONAL
SOLUTIONS (AND THEIR ENSEMBLE MEMBERS) HAVE MINIMAL SPREAD.
HOWEVER...THE SUBTLE DIFFERENCES WITH ITS FINAL EXIT OUT OF TEXAS
HAVE LED TO A STRIKING SPREAD AMONG GUIDANCE QPF. INTER-OFFICE
CONSENSUS FAVORS A MORE PROGRESSIVE EVOLUTION...WHICH SHOULD
RESULT IN A SHORTER DURATION RAIN EVENT AND LOWER RAINFALL TOTALS
OVERALL. OUR FORECAST MEDIAN STORM TOTALS ARE UNDER 1/2 INCH...
BUT AS WITH CONVECTIVE ACTIVITY...AMOUNTS WILL VARY CONSIDERABLY.
THE MAIN EVENT WILL BE DURING THE DAY WEDNESDAY. THE INCREASED
CLOUD COVER AND ANY ONGOING NOCTURNAL CONVECTION EARLY WEDNESDAY
MAY LIMIT SURFACE-BASED INSTABILITY...BUT STILL ANTICIPATE SOME
AREAS WILL SEE MLCAPE VALUES REACH 2000 J/KG...PRIMARILY WEST.
CONVECTIVE CELLS WILL ENCOUNTER FAVORABLE MID-LEVEL LAPSE RATES
WITH SYNOPTIC-SCALE FORCING...BUT EXPECT WEAK FLOW ALOFT WILL
LIMIT THE DURATION (AND THUS INTENSITY) OF INDIVIDUAL UPDRAFTS.
NONETHELESS...A FEW STORMS MAY BECOME BRIEFLY SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS. WITHOUT ANY SURFACE FOCUS...THE
EVOLUTION OF DEVELOPMENT WILL BE GOVERNED BY THE UPPER FORCING AS
IT SPREADS FROM SOUTHWEST TO NORTHEAST LATE TUESDAY INTO
WEDNESDAY.
A BRIEF PERIOD OF RIDGING ALOFT WILL DOMINATE LATE IN THE WEEK...
BUT THE NEXT TROUGH WILL QUICKLY SWING THROUGH THE INTERMOUNTAIN
WEST. IN RESPONSE TO THE INCREASING FLOW ABOVE THE HIGH PLAINS...
LEE TROUGHING IN THE LOW-LEVELS WILL HELP DEVELOP A DRYLINE ACROSS
WEST TEXAS AS EARLY AS SATURDAY. THE ECMWF CONTINUES TO BE BULLISH
WITH THE DRYLINE CONVECTION SATURDAY AFTERNOON...IMPACTING OUR
WESTERN ZONES. CONSIDERING THE FLOW ALOFT...THINK THE ECMWF
PLACEMENT OF THE DRYLINE IS A BIT TOO FAR EAST BUT WILL MAINTAIN
SOME SLIGHT CHANCE POPS ACROSS FAR WESTERN ZONES FOR ANY STORMS
THAT MIGHT MOVE NORTHEAST INTO OUR CWA.
A COLD FRONT MAY IMPINGE ON THE CWA SUNDAY...AS ITS ASSOCIATED
TROUGH SWINGS PAST TO OUR NORTH. HAVE MAINTAINED SOME LOW END POPS
FOR THIS EVENT. DOWNGLIDE IN NORTHWEST FLOW WILL ENSUE SUNDAY
NIGHT. THE GFS IS INCLINED TO SURGE THE FRONT DEEP INTO THE CWA
AT THAT POINT. BUT EVEN WITH NORTHWEST FLOW ALOFT...WEAK LATE
SEASON COLD FRONTS CAN HAVE A DIFFICULT TIME GETTING INTO NORTH
TEXAS. WITH A WELL MODIFIED AIR MASS BEHIND IT...EXPECT THE
BOUNDARY WILL HANG UP NORTHWEST OF THE CWA. REGARDLESS...THE
PREVAILING NORTHWEST FLOW COULD YIELD MULTIPLE DAYS WITH
NOCTURNAL MCS ACTIVITY CLIPPING OUR NORTHEAST COUNTIES AROUND
DAYBREAK. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 61 86 66 80 66 / 0 5 40 50 30
WACO, TX 59 85 65 80 67 / 5 10 40 50 20
PARIS, TX 58 84 60 75 61 / 0 5 20 50 40
DENTON, TX 60 85 66 80 66 / 0 5 30 50 40
MCKINNEY, TX 57 84 64 78 64 / 0 5 30 50 40
DALLAS, TX 63 86 66 79 66 / 0 5 40 50 30
TERRELL, TX 58 83 63 77 63 / 0 5 30 50 40
CORSICANA, TX 59 83 63 78 64 / 0 5 30 50 30
TEMPLE, TX 58 83 65 79 66 / 5 20 40 50 20
MINERAL WELLS, TX 58 85 64 82 66 / 0 5 40 40 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/
Hazardous weather outlook, May 13, 1:58 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
258 PM CDT MON MAY 13 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
258 PM CDT MON MAY 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTH TEXAS LATE TUESDAY
INTO TUESDAY NIGHT...THEN CONTINUE WEDNESDAY INTO WEDNESDAY
NIGHT. A FEW THUNDERSTORMS WILL LINGER NORTH OF INTERSTATE 20 ON
THURSDAY.
THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD BECOME STRONG OR BRIEFLY SEVERE WEDNESDAY AFTERNOON AND
EVENING WEST OF INTERSTATE 35.
A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN ACROSS FAR WESTERN
NORTH TEXAS LATE SATURDAY...THEN ACROSS ALL OF NORTH TEXAS LATE
SUNDAY AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
05/
Drought, Rockwall
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Rockwall forecast zone
- Property damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
D2/severe drought conditions developed over Rockwall County by the 14th of May. Beneficial rains during the second half of the month allowed conditions to improve to d1/moderate severity by May 28, with these conditions continuing through the end of the month.
Drought, Kaufman
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Kaufman forecast zone
- Crop damage
- $2,000
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
D2/severe drought conditions developed over Kaufman County by the 14th of May. Beneficial rains during the second half of the month allowed conditions to improve to d1/moderate severity by May 28, with these conditions continuing through the end of the month.
Drought, Rains
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Rains forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
D2/severe drought conditions developed over the western half of Rains County by the 14th of May. Beneficial rains during the second half of the month allowed conditions to improve to d1/moderate severity over all of Rains County by May 28, with these conditions continuing through the end of the month.
Drought, Van Zandt
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
D2/severe drought conditions developed over the northwestern corner of Van Zandt County by the 14th of May. Beneficial rains during the second half of the month allowed conditions to improve to d1/moderate severity over all of the county by May 28, with these conditions continuing through the end of the month.
Drought, Hunt
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Hunt forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
D2/severe drought conditions developed over Hunt County by the 14th of May. Beneficial rains during the second half of the month allowed conditions to improve to d1/moderate severity by May 28, with these conditions continuing through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
- Damaging Winds in Minnesota, May 14, 201361 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447491, 447493, 447494, 447495, 451325.